Quantcast

Medication Overdose Of Acetaminophen Causes Problems

June 5, 2012
Image Credit: Photos.com

Connie K. Ho for redOrbit.com

Panic. Fear. These are thoughts that run through a parent´s mind when they find out their child is hurt or injured. It can be even more alarming if the situation is a medical emergency. Some medical-related incidences can be avoided, such as accidental medication overdoses with drugs like acetaminophen. An article published in the Canadian Medical Association Journal (CMAJ) stated that acetaminophen, a popular over-the-counter medicine, can lead to liver toxicity in children if they take an excessive amount of the medication.

The authors of the article looked at a case study of a 22-day old baby whose parents had misread the correct dosage of acetaminophen that they were to give to their infant. They gave too much of analgesic for circumcision. After the procedure, when the doctor requested that the parents give another dose, they discovered the mistake. As such, N-acetylcysteine with dextrose, the general treatment for liver detoxicity related to overdoses of acetaminophen, was given intravenously. The child was able to recover approximately 24 hours after consuming the medicine.

“Acetaminophen overdose is a major cause of acute liver failure and is the most common identifiable cause of acute liver failure in children,” remarked Dr. Rod Lim, Department of Pediatrics at the Children’s Hospital of the London Health Sciences Centre in Canada, with coauthors in a prepared statement. “Repeated supratherapeutic dosing [above the recommended dose], accidental overdose due to error and intentional ingestion can all result in acute liver failure and even death.”

With incidents like this, medication errors with children can be a serious issue. Dosing for children can be complicated as the number is based on the child´s weight, and then converted to volume because many of the medications given to children are in liquid form. A study by the American Academy of Pediatrics and the U.S. Poison Control Centers reported that, out of 238 cases of children under the age of six, 11 percent of children who took pharmaceuticals experienced medication errors like incorrect doses, incorrect method of administration, and incorrect medication. As well, acetaminophen was determined to be the drug that caused the most life-threatening issues, even the possibility of death.

The team of researchers believes that there needs to be a better procedure to prevent overdoses of medication in children. They also believe that more public health education is needed to promote awareness of the issue and to warn of possible negative effects for children. Prevention is one of the best possible ways to stop these life-threatening instances from happening.

“Although physicians and pharmacists should continue to educate parents and caregivers regarding the medications prescribed, one-to-one communication cannot be the sole approach to reducing errors in medication administration,” noted the authors in the statement. “Error reduction on a large scale requires systems-based interventions and prevention.”

Possible solutions to this problem includes improved labeling of dosing information, better dosing devices, and putting acetaminophen in a location that is not accessible to parents at the drug store so that pharmacists can counsel parents on the correct use of the medication.


Source: Connie K. Ho for redOrbit.com



comments powered by Disqus